Minnesota, 2009

Wildfire in Minnesota, April 8, 2009

April 8, 2009 · NWS ARX · 1 event in 1 county or zone

Very dry conditions and strong winds caused a controlled burn to become uncontrollable near Dodge Center in Dodge County on April 8th. The wildfire burned six acres of grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Very dry conditions and strong winds caused a controlled burn to become uncontrollable near Dodge Center in Dodge County on April 8th. The wildfire burned six acres of grass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 8, 2:12 AM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Apr 8, 2:12 AM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 AM CDT WED APR 8 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...TEMPERATURE...DEW POINT AND CLOUD
TRENDS THRU THE PERIOD.

06Z DATA ANALYSIS HAD A BROAD AREA OF LOW PRESSURE CENTERED EAST OF
JAMES BAY WITH A WEAK TROUGH TO THE SOUTHWEST ACROSS THE AREA TO A
WEAK LOW IN TX PANHANDLE. WV IMAGERY SHOWED A SHORTWAVE WEST OF LK
WINNIPEG...DROPPING SOUTHEAST INTO THE REGION WITH A BROAD AREA OF
PRESSURE FALLS ACROSS MN/IA/WI. IR/FOG-PRODUCT IMAGERY AND SFC OBS
SHOW CLOUDS RATHER SCANT WITH/AHEAD OF THIS SHORTWAVE...WITH SCT
MID CLOUDS FROM NORTHEAST IA TO NORTHWEST MN. TEMPS IN THE MID 20S
TO MID 30S ACROSS MUCH OF MN/IA/WI AGAIN THIS MORNING.

08.00Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL...OFFER VERY
SIMILAR SOLUTIONS FOR TODAY THRU FRI NIGHT...AND ARE WELL SUPPORTED
BY ECMWF/UKMET/CAN-GEM. MODELS STILL STRUGGLE A BIT WITH THE SFC DEW
POINT FIELD ACROSS THE NORTH-CENTRAL CONUS BUT THIS DOES NOT LOOK TO
HAVE AN IMPACT THIS CYCLE. DPROG/DT OF 500MB HGTS AT 08.00Z SHOWED
NAM/GFS/ECMWF RUNS OF 06.00Z AND 07.00Z VERIFIED WELL ACROSS NOAM/
EASTERN PAC WITH SLIGHTLY BETTER RUN-TO-RUN CONSISTENCY TO ECMWF/
NAM. THRU 36HRS...ECMWF/NAM CONTINUE TO SHOW THE BETTER RUN-TO-RUN
CONSISTENCY WITH THE SHORTWAVE SLIDING SOUTHEAST THRU THE REGION
AND WITH THE TROUGH/ENERGY MOVING INTO THE CENTRAL/SOUTHERN ROCKIES.
FOR 36-60HRS MODELS CONVERGING ON A COMPROMISE OF THEIR EARLIER
RUNS WITH THE ENERGY/UPPER LOW INTO THE MID MS VALLEY. TREND IS
STRONGER WITH THE NEXT ENERGY NEARING THE SOUTHERN CA COAST. FOR 60-
84HRS TREND IS TOWARD SLOWER/STRONGER WITH FEATURES ACROSS NOAM...
WITH RUN-TO-RUN CONSISTENCY ABOUT EQUAL BETWEEN GFS/ECMWF. CHECK OF
OBS VS. MODEL DATA AT 06Z SHOWED NAM/GFS REASONABLE WITH SFC MASS
FIELDS ACROSS THE CENTRAL CONUS...BUT REMAINED A BIT HIGH WITH DEW
POINTS ACROSS THE REGION. PER WV IMAGERY...NAM/GFS LOOK GOOD WITH
SHORTWAVE DETAILS ACROSS NOAM/EASTERN PAC. NO CLEAR MODEL FAVORITE
THIS CYCLE AND WITH DIFFERENCES MINOR...FAVORING ANY ONE OVER THE
OTHER LOOKS TO HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER INTO THE
WEEKEND. PREFERRED A MODEL/ENSEMBLE COMPROMISE...WITH FORECAST
CONFIDENCE AGAIN GOOD FOR THE SHORT TERM.

IN THE SHORT TERM...WITH LITTLE MOISTURE TO WORK WITH...SHORTWAVE
DROPPING SOUTHEAST ACROSS THE REGION TODAY LOOKS TO DO LITTLE MORE
THAN PRODUCE SOME PASSING MID CLOUDS FOR A PARTLY CLOUDY/MOSTLY
SUNNY DAY. MODELS DO INDICATE SOME INCREASE OF 850MB MOISTURE IN
THE WAKE OF THE SHORTWAVE AND A WEAK SFC TROUGH FOR THIS AFTERNOON.
MODEL SOUNDINGS INDICATE MIXING TO 850MB...WITH SCT CU/STRATO-CU
FOR THE AFTERNOON. THIS MOISTURE SHOULD PREVENT SFC DEW POINTS FROM
DROPPING TOO FAR TODAY...WITH MODELS SOUNDINGS SHOWING MIXED LAYER
DEW POINTS IN THE LOWER 20S FOR THE AFTERNOON. ANOTHER AREA OF
CANADIAN HIGH PRESSURE THEN BUILDS IN FOR TONIGHT THRU FRI NIGHT AS
THE RATHER COMPACT SFC/MID LEVEL LOW AND IT/S IMPACTS MOVE EAST
ACROSS THE MID MS VALLEY. THIS SYSTEM TO DO LITTLE MORE THAN SPREAD
SOME HIGH CLOUDS ACROSS MAINLY THE SOUTH END OF THE FORECAST AREA
THU THRU FRI. AS THE HIGH BUILDS EAST INTO MAN/ONT AND THE LOW
PASSES TO THE SOUTH...SFC WINDS BECOME NORTHEAST THEN EAST ACROSS
THE AREA FOR THU THRU FRI NIGHT. WITH THE HIGH CENTERED NORTH OF LK
SUPERIOR...THIS NORTHEAST FLOW THIS TIME OF YEAR CAN BE VERY
SUBSIDENT OUT OF THE HIGH AND VERY DRY. THIS WILL HAVE TO BE
WATCHED FOR LOW DEW POINTS/LOW RELATIVE HUMIDITIES FOR FIRE WEATHER
CONCERNS BY FRI INTO SAT. SFC HIGH AND THE DRY AIRMASS WILL MAKE FOR
GOOD DIURNAL WARMING/RADIATIONAL COOLING AND LARGER THAN NORMAL
DIURNAL TEMPERATURE SPREADS THE NEXT FEW DAYS.

GUIDANCE HIGHS/LOWS FOR TODAY THRU FRI SIMILAR AND APPEAR QUITE
REASONABLE...THOUGH WITH NORTHWEST THEN NORTHEAST WINDS...DID
GENERALLY FAVOR COOLER OF HIGHS. WITH THE RIDGE AXIS OVERHEAD FRI
NIGHT AND THE DRY AIRMASS...TRENDED LOWS DOWN A FEW DEGREES TOWARD
08.00Z GFS MEX MOS VALUES.

.LONG TERM...SATURDAY THROUGH TUESDAY

08.00Z GFS/ECMWF/GFS ENSEMBLE MEAN QUITE SIMILAR FOR SAT INTO TUE...
MORE-SO THAN THEIR PREVIOUS RUNS AS THE NEXT TROUGH/LOW/ENERGY DIGS
THRU THE SOUTHERN ROCKIES SAT/SUN...THEN LIFTS TOWARD THE MID/UPPER
MS VALLEY MON/TUE. UKMET A STRONGER MORE SOUTHERN SOLUTION FOR
MON/TUE WHILE CAN-GEM SLOWER THAN GFS/ECMWF CONSENSUS. SHORTWAVE
RIDGING ALOFT BUILDS ACROSS THE AREA FOR SAT/SUN...WITH WEEKEND
LOOKING TO REMAIN DRY WITH NEAR TO ABOVE NORMAL HIGHS. THIS WELL
TRENDED IN CURRENT GRID-SET. WITH THE BETTER GFS/ECMWF/GFS ENSEMBLE
CONSENSUS OF A NORTHWARD SHIFT IN THE TRACK OF THE ENERGY/500MB LOW
MON/TUE...MAY YET NEED MORE OF A RAIN CHANCE ACROSS AT LEAST THE
SOUTHERN PORTIONS OF THE FORECAST AREA FOR EARLY NEXT WEEK.
HOWEVER...MADE NO CHANGES TO MON/TUE GRIDS FOR NOW.

&&

.AVIATION...TONIGHT AND WEDNESDAY

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. 07Z INFRARED
SATELLITE IMAGERY SHOWING A SMALL PATCH OF MID LEVEL CLOUDS WITH
CEILINGS AROUND 9K FEET OVER SOUTHEAST MINNESOTA. MODELS SHOW THIS
AREA TO PUSH EAST OF THE TAF SITES BY 13Z-15Z. BUFKIT SOUNDINGS
INDICATING GOOD MIXING TODAY TO NEAR 875MB...WITH NEARLY
UNIDIRECTIONAL WEST TO NORTHWEST WINDS. SOUNDINGS ARE INDICATING 20
TO 25 KNOT GUST POTENTIAL AT BOTH TAF SITES...MAINLY BETWEEN 18Z-00Z
TODAY. THESE WINDS WILL DIMINISH WITH LOSS OF HEATING THIS EVENING
UNDER MAINLY CLEAR SKIES.

&&

.FIRE WEATHER...TODAY INTO THE WEEKEND

LOW DEW POINTS AND LOW HUMIDITIES A CONCERN THE NEXT FEW DAYS AS
HIGH PRESSURE BUILDS TO NORTH OF LK SUPERIOR BY FRI INTO SAT.
NORTHWEST BECOMING NORTHEAST THEN EAST SFC-850MB FLOW WILL CONTINUE
TO ADVECT A DRY LOW LEVEL AIRMASS INTO THE FORECAST AREA. MODEL
SOUNDINGS INDICATE MIXING TO AROUND 850MB FOR THE AFTERNOON HOURS.
MIXED LAYER DEW POINTS LOOK TO BE IN THE LOWER 20S TODAY/THU.
FRI/SAT MORE UNCERTAIN AS NORTHEAST FLOW CAN BE VERY DRYING COMING
ACROSS THE GREAT LAKES THIS TIME OF YEAR. SOUNDINGS INDICATING
MIXED LAYER DEW POINTS AROUND 20F FRI THEN IN THE TEENS SAT...
ESPECIALLY OVER CENTRAL WI. REFLECTED SOME OF THIS IN THE FORECAST
GRIDS BY LOWERING DEW POINTS OVER NORTHEAST END OF THE FORECAST
AREA FOR FRI/SAT...BUT THIS WILL HAVE TO BE WATCHED FOR POTENTIAL
OF DEW POINTS/HUMIDITIES TO MIX/FALL EVEN LOWER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
FIRE WEATHER......RRS
AVIATION..........RABERDING
Hazardous weather outlook, Apr 8, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED APR 8 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dodge

When
April 8, 12:00 PM CST to 4:00 PM CST
Where
Dodge forecast zone
Reported by
Emergency Manager
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

A controlled burn near Dodge Center became uncontrollable and burned six acres of grass.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158752.